Fatter and slower, but nicer

I have gained 3 kg from the lithium. It is getting to bug me, because it is on top of the 8 from the last drug. I think it is because I am just lying around a lot, not exercising, as well as the eating and water gain.

My moods have settled – into a low-level unhappiness. Not even unhappiness, just that the things that were so important to me in life have lost their glow. I cannot write. Nothing. I don’t see that coming back while on this. And all of the sparkle has gone out of life. There’s nothing I look forward to, which pretty much echoes my life from before.

I feel like I did when I was 12 years old or so…before I ever had a high. Just flat. Not enough to be technically depressed, as the shrink pointed out, so he won’t give me anything for that. But suddenly, I don’t really care about flying around the world, I don’t get the flashes of running thoughts that make me smile to write, and I don’t look forward to anything in the next 60 or so years that await me.

That said, it has been pointed out to me that I have been much nicer to deal with, that I have not flown into a rage, that I have become less sensitive to things that drove me apeshit before (noise, etc).  I even think I could concentrate if I needed to study something – maybe even like I could at 12.

But I lost everything that made life worth living to me. I lost my exuberance. I lost my joy. I lost my words. What the fuck can I do now? Go back and try to con a GP out of another antidepressant? Take less lithium, though the shrink wants me to take more?

I just wish I could be me.

I’ll toss this question out there – Ronald Fieve? Legit or a quack? I was thinking of this book of his,  as it seems to deal with exactly my problem, but it also looks like it promises more than is realistic. Anyone read it?

Advertisements

8 Comments

  1. Oy. I can totally empathize about the weight gain… It’s one of my big issues with psychopharms. Would something like tryptophan help – it suppresses appetite, but also helps level out mood (It’s an amino acid, but I’m sure you knew that!).

    Check your email..

  2. I always said we undertake treatment for others, If it wasn’t for my family I’m not sure I’d be doing this. But it makes my family happier, so it’s all worth it for me.

    Are you sure you’re not in a depression? A depression that would have happened even without the medication? Perhaps your medication is keeping you out of a terrible low? Hopefully with a little time this will improve.

  3. No, I think I was on my way to a high and that’s what he hit me with the lithium for. I feel like it is a depression, but he doesn’t agree. It’s not quite bad enough to be a depression – it’s like I used to feel all the time. There are some depressive symptoms, but I think it’s more drug related. I suspect also that I am getting the slowing effects, but not yet the antidepressant effect. It is too soon to tell…

    Thanks for dropping by, Jon. Do I need to change your link?

  4. I’m not familiar with Ronald Fieve. The first law of the jungle is “if a thing sounds to good to be true, it probably is”.

    I can relate well to your second paragraph. I’ve let everything go, or had it stripped away, repeatedly in my life.

    Can’t comment on any of the bipolar stuff. I tend to think doctors don’t know what they’re talking about, but I know I don’t know what I’m talking about, so there you go.

    Peace.

  5. i really hope your sparkle will come back soon…so sad. and it is hard to believe your psych doesn’t believe you are not depressed, because it really does sound like you are…imho, of course.
    better times, luv

  6. The Lithium weight is actually water retention, it’s a good thing. At least it’s not something to worry about. “Lithium weight” is actually static, once it plateaus it stays there. Most people gain no more than 10 pounds, or roughly 2.5 kilos. Anything else is extremely rare, the norm would be in the 5-6 pound range. Lithium is a salt, but it’s not natural to the body. As a result you must drink a lot (A Lot) of water to prevent your body from using it in ways it’s not meant to be used. A lot of people believe Lithium is responsible for whatever weight they gain while taking it, but mostly they’re gaining weight because instead of drinking water they’re drinking soda or high-sugar fake juices. Caffeine isn’t too bad, but drinking alcohol while on Lithium is a very, very bad idea.

    I put together a post on Lithium not too long ago because a lot of people were asking me questions, if you’re interested this is it:

    http://saltedlithium.wordpress.com/2008/02/07/got-lithium/

  7. I am REALLY hoping it’s water weight, but I don’t think so…because I just can’t stop eating. The last med made me gain about 8 kilos, but that was steady, and the second I stopped it every time, within a month the weight was gone. But now it isn’t dropping off and I’m still eating like a fiend – like way past where it HURTS to keep eating. So I’m not sure.

    I think that I actually did read your post in the past. The main problem I am having is feeling depressed and flat and mentally slowed way down. My personality is gone. And I am agraphic.

    The choice was actually more mine – I preferred that to an older drug. One thing that bugs me about what you wrote is that I WAS a tricyclic responder…wish I could go back to that.

    Thanks for writing…it’s so helpful to hear from people.

  8. This sounds like me when im depressed.. Are you sure you cant manage to tame the worst of the mania with a smaller dose? I know you said studies incidate lithium alone fared better on depression but I would expect if you tried you might be able to find an AD that doesnt make the cycling worse. TCAs are pretty strong. Maybe wellbutrin + lithiu, or maybe lamictal + lithium.. I dont think you have exhausted enough options to be trapped just yet.


Comments RSS TrackBack Identifier URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s